Question of the Week # 87

Q87) A 42 year old african-american man is admitted to hospital with acute seizures. Seizures were appropriately controlled in the ER and the patient currently, in post-ictal confusion. He is unable to give further history. However, a review of the old records reveal that the patient has history significant of Chronic HIV infection. He also has a history of IV drug use. As per his sister, the patient has been compliant with Highly active anti-retroviral therapy and prophylactic medications for Pneumocystis jiroveci and Mycobacterium Avium Complex for the past one year. His recent CD4 count 1 month ago was 45. On physical examination, he is afebrile with a blood pressure of 120/60.  He is confused. Reflexes are intact. Electrolytes and CBC are with in normal limits. Urine drug screen is negative. A non-contrast CT scan did not not reveal any bleed. A CT scan with IV contrast reveals a 4 cm ring – enhancing lesion in left cerberal hemisphere. A  subsequent MRI brain confirmed the findings on the CT. There is no mass effect. Next step in approaching this patient ?

A. Stereotactic Brain Biopsy

B. Start emperic Toxoplasma therapy.

C. Obtain Toxoplasma Serology ( IgM and IgG)

D. PCR for Papova Virus JC

E. Emperic therapy for CNS tuberculosis.

 

Question of the Week # 86

Q86) A patient had a closed fist injury at a bar while trying to punch his friend who he later learnt was HIV positive. The patient tells you that there was only an abrasion on his hand and all he noted on his hand was his friend’s saliva. He is very concerned. What is your next step?

A. Give HIV prophylaxis with HAART
B. Clean and debride the wound and reassure that no need for prophylaxis
C. Call surgical consult
D. Close the wound with sutures
E. Check for HIV antibody

Question of the Week # 83, 84, 85

Q83) 35-year-old man with a 10-year history of type 1 diabetes mellitus is evaluated because of recent onset of morning hyperglycemia. His home blood sugar logs over the last 10 days have consistently been showing elevated sugars in the range of 220 to 300 mg% in the early morning ( pre-breakfast).  He has also experienced nightmares recently. He has been compliant with his diet instructions and has  not changed his dinner potions recently.  He takes mixed insulin regimen :  NPH/Regular  insulin 70/30 mix at  30 units in the AM before breakfast and 20 units in PM 30 minutes before dinner. Which of the following best explains this patient’s morning hyperglycemia?

( A ) Diabetic nephropathy

( B ) Undertreatment with insulin

( C ) Overtreatment with insulin

( D ) Insulinoma

(E) Non compliance with Insulin

Q84) The best diagnostic study in establishing the diagnosis in this patient :

A) C-Peptide level

B) Urine 24 hour catecholamines

C) Check pre-dinner blood sugar level

D) Check blood sugar level 30 minutes post – dinner

E) Check blood sugar level between 2:00 AM and 3:00 AM

Q85) Next best step in managing this patient’s pre-breakfast hyperglycemia :

A) Increase pre-breakfast regular insulin dosage in AM

B) Increase pre-dinner regular insulin dose

C) Reduce pre-dinner NPH insulin dose

D) Decrease the carbohydrate consumption in the night

E) Discontinue Pre-dinner insulin

Question of the Week # 80, 81

Q80) A 55 y/o male with history of lung cancer recently had a porta cath placed in the SVC. However, one week later he presents to your office with increasing swelling of this face, neck and upper extremities and increasing jugulovenos distension. You diagnose SVC syndrome and your suspicion is confirmed by an SVC venogram. You send the patient to interventional radiologist for SVC dilatation. In the radiology OR patient suddenly becomes unresponsive and hypotensive. His heart rate was 140 and B.P 78/40. He responds well to IV fluids but tachycardia persists. He is then transferred to ICU. You pay him a visit in the ICU and examine him. At the time of your exam he suddenly becomes unresponsive again and his blood pressure drops to 80/40. You restart IV fluids. Chest is clear to auscultation. Heart sounds are audible and normal. He has increased JVD but wife reports he has had this for past one week. The EKG is shown.

Any clue to Etiology of Shock on this EKG?

 

The most important test that will best help you in diagnosis:

A) 2D ECHO

B) Cardiac enzymes

C) Chest X-ray

D) Electrocardiogram

E) Blood cultures

Q81) Next Step in management  of this patient :

A) Tube thoracostomy

B) Pericardiocentesis

C) Intraaortic balloon counterpulsation

D) Percutaneous transluminal coronary angioplasty

E) IV Antibiotics

Question of the Week # 79

79) A 38-year old female on birth control pills, has suddenly become extremely short of breath.  Someone has seen her collapse and called 911.  She was diaphoretic and complained of severe chest pain before she collapsed.  She is now in the ER/ED and you have been asked to evaluate her. Her old records show that she is a cocaine abuser and was admitted for subarachnoid hemorrhage 6 weeks ago from which she completely recovered. Clinical findings revealed Vitals : B.P 65/ palpable, R.R 45. Pulse 140, Tm: 99.2 F. Chest exam revealed decreased breath sounds in right lower lobe and distant heart sounds. Pulse oximetry revealed 88%. EKG showed sinus tachycardia with a q wave and T wave inversion in lead III. 2D echo showed global hypokinesis of the Right Ventricle and  pulmonary hypertension. You started her on Intravenos fluids and her blood pressure has slightly improved to 66/30. Your next step in management ?

       A) Transfer to cath lab and notify the interventional cardiologist stat

       B) Intra aortic balloon counterpulsation

       C) Thrombolytic therapy

       D) Surgical Embolectomy and Inferior vena cava filter

       E) Obtain cardiothoracic surgery consult for subxiphoid window

Question of the Week # 76, 77, 78

76) A 65 year-old man with history of recently diagnosed metastatic colon cancer being treated with chemotherapy is admitted to the hospital with constipation and vomiting. His colon cancer was diagnosed by colonoscopy 2 months ago when he presented with massive GI bleeding. At this admission, patient is diagnosed with bowel obstruction secondary to descending colon cancer and underwent a palliative left hemicolectomy to provide symptomatic relief. He has no occult or gross GI bleeding at this time. On the sixth post-operative day, you are called by the nurse because the patient’s blood pressure is 80/40. His heart rate is 82, respiratory rate 24 and temperature of 100.6. The patient is given Normal saline bolus. A CXR is normal. EKG reveals a prominent S wave in lead I, a Q wave and inverted T wave in lead III. Of note, a pre-operative EKG was completely normal. First set of cardiac enzymes are negative. A bedside 2D echo reveals global hypokinesis of the right ventricle. A repeat blood pressure obtained after normal saline bolus is still low at 70/40. The most likely etiology of the shock in this patient is :

A) Hypovolemia
B) Septic shock
C) Acute myocardial infarction leading to cardiogenic shock
D) Acute pulmonary embolism
E) Tension Pneumothorax

77) Most important next step in treating this patient’s shock?

A) Continued fluid boluses
B) Antibiotics and pressor support with dopamine
C) Intra-aortic balloon counter-pulsation followed by urgent cardiac catheterization.
D) Anticoagulation with heparin
E) Tissue plasminogen activator ( tpA)
F) Embolectomy
G) Chest tube placement.
H) Inferior vena cava filter

78) The patient was appropriately treated. The discharge recommendations should include :
A) Inferior venacava filter
B) Life-long low-molecular weight heparin
C) Life-long coumadin
D) Hypercoagulability testing
E) Compression stockings

Question of the Week #74, 75

74) A 75 year-old man with history of hypertension presents to the emergency room with complaints of shortness of breath and palpitations. His vital reveal a heart rate 142/min, blood pressure 130/86, temperature 98.6 and oxygen saturation of 89% on room air. On auscultation, there are no rhonchii or crepitations, the heart rate was irregular and rapid with out any murmurs. The patient is placed on oxygen by nasal cannula. An urgent EKG is obtained which reveals rapid atrial fibrillation with no evidence of significant ST-T changes. The patient is started on diltiazem. Chest x-ray is normal and a brain natriuretic peptide is 80ng/L. Electrolytes, TSH and complete blood count are with in normal limits. Cardiac enzymes are drawn. Arterial blood gases reveal a pH of 7.48, po2 of 58, pco2 of 20 on room air ( Fio2 of 21%). The next step in establishing the etiology of his atrial fibrillation :

A) Cardiac catheterization
B) Spiral CT scan of the chest
C) Venos doppler of lower extremities
D) 2D Echocardiogram
E) D-Dimer

75) What is the most likely etiology of atrial fibrillation in Case 1?

A) Acute ST elevation MI
B) Acute pulmonary embolism
C) Pneumothorax
D) COPD exacerbation
E) Congestive heart failure

%d bloggers like this: